Kansas, 2021

Hail and Damaging Winds in Kansas, May 8, 2021

May 8, 2021 · NWS TOP · 16 events in 8 counties and zones

Discrete thunderstorms developed during the evening of 5/8 and formed into a squall line, producing damaging wind and large hail across northeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Discrete thunderstorms developed during the evening of 5/8 and formed into a squall line, producing damaging wind and large hail across northeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 8, 5:10 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, May 8, 5:10 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
610 PM CDT Sat May 8 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 259 PM CDT Sat May 8 2021

1930Z water vapor imagery showed a closed low over western MT with a
shortwave rotating through the base of the trough over the central
Rockies. A low pressure system as been steadily deepening across
southwest KS and southeast CO. The warm front extending northeast of
the surface low had lifted into south central NEB and far northeast
KS.

Severe thunderstorms remain probable tonight as guidance from the
CAMs as well as the synoptic scale solutions develop a complex of
storms and move them east along the warm frontal boundary tonight.
If there has been a trend in the CAMs, the HRRR has been a little
west with the initiation of storms and slower to bring them into the
western parts of the forecast area. Otherwise they've been pretty
consistent. Aircraft soundings near MCI show a substantial capping
inversion near the warm front at 18Z and one near ICT at 1822Z also
shows a cap over the warm sector. With the shortwave still to the
west, will need to wait for storms to form near the triple point and
move east. Forecast soundings from the NAM and RAP continue to
forecast a mid level weakness in the wind field causing the
hodograph to have an inflection. This would suggest storms would
tend to split with cell mergers causing disruption with the updrafts
and this seems to be what the CAMs depict this evening. However the
low level jet is progged to strengthen as the shortwave moves into
the plains and 12Z NAM forecast soundings show a brief window just
ahead of the cold front where the hodograph elongates and loses the
inflection. So there could be a risk for tornadoes into the evening,
especially if a supercell storm could set up on the south of the
convective cluster with uncontaminated access to the warm sector.
There continues to also be a large hail risk and damaging winds.
Some of the forecast soundings analogs show the potential for hail
over 2 inches in diameter and with storms expected to congeal into a
line, damaging winds may be the more widespread hazard to deal with
tonight.

As for flash flooding, there is a bit more uncertainty in excessive
rainfall for a couple reasons. First storms look to be fairly
progressive. If there was going to be a training concern, it would
be along the warm front, but eventually the cold front should catch
up and push the convection east and south. Second, models have
trended further north with the axis of heaviest rainfall, and this
makes some sense as the warm front has lifted into southern NEB.
North central and northeast Kansas missed out on the isolated
rainfall this morning and flash flood guidance of 2+ inches an hour
support the idea that the ground could take a quick one or two inch
downpour. Ultimately I think any flash flooding risk is going to be
to isolated for a watch and driven by repeated convection over the
same spot which isn't a forgone conclusion.

Something else to be concerned with tonight are the gradient winds
behind the surface low. Models show the pressure gradient increasing
as the low passes south of the forecast area. There is the potential
for winds to remain up overnight and into Sunday morning, but it
looks like the stronger pressure gradient forcing and wind gusts are
coincident with the convection expected to occur. Even the HRRR
keeps wind gusts below advisory levels. Think that if the gradient
winds could reach advisory levels, it would be brief and right after
storms pass, with the gradient beginning to relax shortly after
storms move out. Because of this have opted not to issue a wind
advisory and will monitor trends.

Rain is expected to push east of the forecast area fairly early in
the day Sunday with surface ridging building in. Cloud cover for a
good portion of the day along with low level cold air advection is
expected to keep temps in the 50s on Sunday and breezy north winds
will make it feel cooler than that. The surface ridge remain over the
central plains through Wednesday keeping temps below normal. There
remains some potential for rain Monday through Wednesday as models
show some energy kicking out from the west and riding over the
central plains. There has been some variability in model runs with
respect to the energy lifting out across the area and as a result
POPs have bounced around a little bit. At this time it appears the
better forcing for precip may impact the area Tuesday. But
confidence in POPs is only so-so. Return flow redevelops Thursday
with temps warming into next weekend. Differences between the GFS
and ECMWF lead to more uncertainty in the forecast by Saturday, so
did not stray from the national blend of models. This has chances
for showers and thunderstorms Thursday night through Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 610 PM CDT Sat May 8 2021

Only minor changes to going forecast. Convective complexes slowly
taking shape to the west and thunderstorm impacts are on track
for the next several hours. Post-complex winds continue to veer
into the end of this forecast though MVFR cigs will likely
persist.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Wolters
AVIATION...65
Hazardous weather outlook, May 8, 2:11 PM CST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
311 PM CDT Sat May 8 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-092015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
311 PM CDT Sat May 8 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe thunderstorms are expected to develop across central Kansas
this afternoon and move into parts of north central Kansas between
6 and 8 pm this evening. Storms may be able to generate very large
hail, damaging winds and a tornado or two. The thunderstorms are
forecast to form into one or more clusters as they move into
northeast and parts of east central Kansas between 8 and 11 pm.
Damaging winds could become increasingly more widespread along
with large hail and there could still be a tornado if conditions
line up just right. Locally heavy rain will also pose a hazard and
will likely lead to ponding of water on roads as well as creeks
and streams running full.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters across north central Kansas should be ready for
activation after 6 pm this evening.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Special weather statement, May 8, 6:15 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Topeka KS
715 PM CDT Sat May 8 2021

KSZ008-090030-
Republic-
715 PM CDT Sat May 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN REPUBLIC COUNTY UNTIL
730 PM CDT...

At 715 PM CDT, trained weather spotters reported a strong
thunderstorm near Hardy, moving east at 50 to 55 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Republic, Munden and Narka.

A Tornado Watch remains in effect until 100 AM CDT for north central
Kansas.

LAT...LON 4000 9739 3988 9745 3993 9793 4000 9793
TIME...MOT...LOC 0015Z 270DEG 48KT 3999 9789

Skow
Special weather statement, May 8, 6:52 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
752 PM CDT Sat May 8 2021

KSZ010-090115-
Marshall-
752 PM CDT Sat May 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARSHALL COUNTY
UNTIL 815 PM CDT...

At 752 PM CDT, Doppler radar was tracking a strong thunderstorm near
Waterville, moving northeast at 30 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Marysville, Blue Rapids and Waterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 100 AM CDT for north central
Kansas.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northeastern Kansas.

LAT...LON 3981 9644 3957 9672 3959 9681 3975 9681
      3985 9677
TIME...MOT...LOC 0052Z 215DEG 26KT 3965 9677

Skow

The radar

The Topeka radar (KTWX), 92 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Marshall

When
May 8, 7:20 PM CST to 7:21 PM CST
Where
Marshall County, 1.74 mi ESE of Schroyer
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.760, -96.650

Quarter size hail reported.

Thunderstorm Wind, Washington

When
May 8, 7:20 PM CST to 7:21 PM CST
Where
Washington County, 2.14 mi NNW of Haddam
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.880, -97.310

Wind estimated at 60 mph, no damage reported.

Hail, Dickinson

When
May 8, 8:15 PM CST to 8:16 PM CST
Where
Dickinson County, 0.54 mi E of Abilene
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.920, -97.210

Quarter size hail reported.

Hail, Dickinson

When
May 8, 8:27 PM CST
Where
Dickinson County, 2.33 mi NNE of Detroit
Measured
1 in hail
Reported by
Public
Coordinates
38.960, -97.100

Mping report.

Hail, Geary

When
May 8, 8:34 PM CST to 8:35 PM CST
Where
Geary County, 6.52 mi WNW of Brant
Measured
1 in hail
Reported by
Public
Coordinates
38.990, -96.960

Mping report.

Thunderstorm Wind, Geary

When
May 8, 8:40 PM CST to 8:41 PM CST
Where
Geary County, 4.29 mi W of Junction City
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.030, -96.910

EM reports 70 mph wind gust.

Thunderstorm Wind, Riley

When
May 8, 8:55 PM CST to 8:56 PM CST
Where
Riley County, 1.48 mi SSW of (Mhk)manhattan Muni
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
39.130, -96.680

Measured at kmhk asos station in Manhattan.

Hail, Morris

When
May 8, 9:00 PM CST to 9:01 PM CST
Where
Morris County, White City
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.800, -96.730

Half dollar size hail and 50-60 mph wind gust.

Thunderstorm Wind, Riley

When
May 8, 9:00 PM CST to 9:01 PM CST
Where
Riley County, 0.87 mi SW of Manhattan
Measured
67 kt (77 mph) estimated gust
Reported by
Public
Coordinates
39.170, -96.590

Sheet metal roofing blown off large metal outbuilding. Overhead garage doors of outbuilding bent.

Thunderstorm Wind, Wabaunsee

When
May 8, 9:13 PM CST to 9:14 PM CST
Where
Wabaunsee County, 4.24 mi SW of Wabaunsee
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.110, -96.390

Report of 60 mph wind gust.

Thunderstorm Wind, Wabaunsee

When
May 8, 9:16 PM CST to 9:17 PM CST
Where
Wabaunsee County, 2.12 mi NE of Wabaunsee
Measured
61 kt (70 mph) measured gust
Reported by
Law Enforcement
Coordinates
39.170, -96.300

Report of 70 mph wind gust.

Thunderstorm Wind, Wabaunsee

When
May 8, 9:25 PM CST to 9:26 PM CST
Where
Wabaunsee County, 2.98 mi SE of Wabaunsee
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.120, -96.290

Sheriff reported construction equipment blown down.

Thunderstorm Wind, Jefferson

When
May 8, 10:10 PM CST to 10:11 PM CST
Where
Jefferson County, 0.87 mi NE of Valley Falls
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.340, -95.460

Report of 70 mph wind gust.

Thunderstorm Wind, Jefferson

When
May 8, 10:13 PM CST to 10:14 PM CST
Where
Jefferson County, 3.21 mi E of Ozawkie
Measured
61 kt (70 mph) measured gust
Reported by
Emergency Manager
Coordinates
39.220, -95.390

Report of 70 mph wind gust on K-92 highway.

Thunderstorm Wind, Jefferson

When
May 8, 10:16 PM CST to 10:17 PM CST
Where
Jefferson County, 3.2 mi SSE of Ozawkie
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.180, -95.420

Report of 70 mph wind gust.

Thunderstorm Wind, Jefferson

When
May 8, 10:20 PM CST to 10:21 PM CST
Where
Jefferson County, 2.12 mi NW of Mc Louth
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.220, -95.250

Report of tree down and blocking the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959523, 959524, 959525, 959526, 959527, 959528, 959529, 959530, 959531, 959533, 959534, 959535, 959536, 959537, 959538, 959539.